Too Many Nicotine Pouches? Side Effects & When to Worry

    Emergency Medicine
    Published: October 26, 2026
    6 min read
    Medically reviewed by the Emergency Plus medical team

    Too many nicotine pouches usually cause nausea, dizziness, sweating, hiccups, a headache and a racing heart. This normally settles within hours once you take the pouch out and stop.

    Call 911 for vomiting that won't stop, fainting, confusion, an irregular heartbeat or a seizure, or if a child swallows a pouch. Emergency Plus in Dabouq, Amman is open 24/7, no appointment needed.

    Key takeaways

    • Using too many nicotine pouches, or ones that are too strong, usually causes nausea, dizziness, sweating, hiccups, a headache and a racing heart.
    • Mild "nic sick" usually settles within hours once you take the pouch out and stop for a while.
    • Call 911 for vomiting that won't stop, fainting, confusion, a very fast or irregular heartbeat, trouble breathing or a seizure.
    • A child who chews or swallows a nicotine pouch needs emergency care, even if they seem fine.
    • Lower-risk than cigarettes does not mean risk-free: nicotine pouches are addictive and aren't for non-smokers or under-18s.

    Nicotine pouches are small white pouches tucked between the gum and lip. They contain nicotine and flavourings but no tobacco leaf, and are sold under well-known brand names such as Zyn and Velo. They've become popular with people looking for an alternative to cigarettes or vaping, but it's easy to take in more nicotine than your body can handle. This guide explains the usual symptoms and when they become serious. For the same symptoms from vaping, see symptoms of vaping too much, and for chest and breathing symptoms in vapers see can vaping cause chest pain? and can vaping cause shortness of breath?.

    What are the symptoms of too many nicotine pouches?

    Nicotine from a pouch is absorbed through the lining of the mouth. If the pouch is strong, you use several back to back, fall asleep with one in, or you're new to nicotine, you may get:

    • Nausea or vomiting.
    • Dizziness or lightheadedness.
    • Sweating, looking pale and feeling shaky.
    • A headache.
    • A racing or pounding heart.
    • Hiccups, extra saliva, and burning or tingling where the pouch sits.

    MedlinePlus lists more serious signs of nicotine poisoning: confusion or agitation, fainting, muscle twitching, difficult breathing, seizures, and a fast pounding heartbeat that may be followed by a slow one. Those need emergency care straight away.

    Normal side effects, too much nicotine, or poisoning?

    What it may beTypical signsTimingWhat to do
    Normal side effectsTingling or burning where the pouch sits, more saliva, a little nausea, hiccupsWhile the pouch is in, especially at firstUsually fine. Try a lower strength or shorter use
    Too much nicotine (nic sick)Nausea or vomiting, dizziness, sweating, headache, a racing heart, feeling shaky or paleMinutes after a strong pouch, using several in a row, or sleeping with one inTake it out, sit down, fresh air and water. Usually settles within hours
    Severe nicotine poisoningRepeated vomiting, confusion, fainting, very fast or irregular heartbeat, twitching, seizures, trouble breathingCan follow a large dose, or swallowing pouchesCall 911 or go to the ER now
    Child chewed or swallowed a pouchMay have no symptoms at first; vomiting, drooling, sleepiness can followMinutes to an hour or moreEmergency: call 911, bring the tin

    When should you go to the ER after nicotine pouches?

    Call 911 or go to the ER now if:

    • Repeated vomiting that won't stop.
    • Fainting, confusion, or being hard to keep awake.
    • A very fast or irregular heartbeat that won't settle, or a very slow pulse with dizziness.
    • Chest pain or severe shortness of breath.
    • Muscle twitching or a seizure.
    • A child has chewed or swallowed a nicotine pouch, even if they seem fine.

    For children specifically, read child swallowed vape liquid or a nicotine pouch: is it an emergency?, and for a racing heart see heart palpitations: when to go to the ER.

    See a doctor the same day or soon if:

    • You still feel sick or dizzy several hours after taking the pouch out.
    • You keep getting palpitations whenever you use pouches.
    • A sore or patch in your mouth that hasn't healed within 2 weeks.
    • You want to cut down or quit and are finding it hard.

    Usually fine at home if:

    • Mild nausea or dizziness that improves after taking the pouch out.
    • Hiccups or mild burning that ease with a lower strength.

    What should you do if a pouch makes you feel sick?

    • Take the pouch out straight away and rinse your mouth with water.
    • Sit down, or lie on your side if you feel dizzy or might vomit.
    • Sip water and get some fresh air.
    • Don't drive until the symptoms have gone, and don't use another pouch that day.
    • Next time choose a lower strength, and don't sleep with a pouch in.

    Are nicotine pouches safer than smoking or vaping?

    The US FDA has authorised some nicotine pouch products, saying they contain much lower levels of harmful substances than cigarettes and most smokeless tobacco and pose a lower risk of cancer and other serious conditions. That doesn't make them safe: they deliver addictive nicotine, which raises your pulse and blood pressure, and the effects of many years of use haven't been well studied. If you don't use nicotine, don't start.

    If you want to quit and are worried about feeling anxious or irritable, read quitting vaping: withdrawal or anxiety?, because nicotine withdrawal is similar whatever the source.

    What happens when you come to Emergency Plus?

    At the emergency department at Emergency Plus in Dabouq, emergency doctors are on site 24/7 and you can walk in without an appointment. The doctor will ask about the product, its strength and how many you used, check your pulse and blood pressure, examine you, and may request tests from the on-site laboratory. Bring the tin with you. The team will explain the right next step for you.

    Feeling unwell after nicotine pouches?

    For fainting, chest pain or a seizure, or if a child swallowed a pouch, call 911 and don't drive yourself. If symptoms are milder but not settling, the emergency department at Emergency Plus in Dabouq, Amman is open 24/7 with no appointment, with an Arabic and English speaking team.

    Call our 24/7 ER: +962 79 247 1313

    Sources

    Medical disclaimer: This article is for general information only and is not a substitute for professional medical advice, diagnosis, or treatment. If you think you are experiencing a medical emergency, call 911 or go to the nearest emergency department immediately. Emergency Plus in Dabouq, Amman is open 24/7 — +962 79 247 1313.

    Nicotine pouches FAQ

    Typical signs of too much nicotine are nausea or vomiting, dizziness, sweating, a headache, a fast or pounding heartbeat and feeling shaky. Hiccups and a lot of saliva are common with pouches too. MedlinePlus lists more serious signs of nicotine poisoning as confusion, fainting, muscle twitching, difficult breathing and seizures. Any of those needs 911.
    Mild nic sick usually settles within a few hours once you take the pouch out and stop using nicotine for a while. Sit down, get some fresh air and sip water. If you're still vomiting, getting worse, or your heart is racing or irregular, get medical help the same day, and call 911 if you faint or have chest pain.
    Many people get hiccups or a burning or tingling feeling when they start using pouches, especially stronger ones. It's thought to be from nicotine and the extra saliva you swallow. It usually eases with lower-strength pouches. Hiccups that last more than a couple of days, or come with trouble swallowing, are worth seeing a doctor about.
    They don't contain tobacco leaf or produce smoke. The US FDA has authorised some nicotine pouch products, saying they have much lower levels of harmful substances than cigarettes and pose a lower risk of cancer and other serious conditions than cigarettes. But they still deliver addictive nicotine and aren't risk-free. They're not meant for people who don't already use nicotine, or for anyone under 18.
    Treat it as an emergency and call 911, even if your child seems fine. Don't make them vomit. Remove anything left in their mouth, keep them with you, and take the tin to show the doctor. MedlinePlus notes that very small amounts of swallowed nicotine have been linked to poisoning in young children.
    Yes. Emergency Plus in Dabouq, west Amman has emergency doctors on site 24/7 and walk-in care with no appointment. The doctor will ask what you used and how much, check your pulse and blood pressure, examine you, and may request tests from the on-site laboratory. If someone faints, has chest pain or a seizure, call 911 instead of driving.